Pulmonary Toxicity Resulting from Treatment with Gemcitabine

    loading  Checking for direct PDF access through Ovid

Abstract

Summary

Background: Description of cases of acute and chronic lifethreatening pulmonary toxicity resulting from treatment with gemcitabine in order to alert to this problem and to avoid fatal incidents by timely administration of corticosteroids and diuretics. Materials and Methods: Description of 4 patients presenting with gemcitabine-induced toxicity: one with chroniconset, life-threatening acute RDS and bronchoscopically gained histological diagnosis, requiring intensive-care treatment in our hospital; the 2nd patient similar, without developing acute RDS; the 3rd with subacute-onset, life-threatening shock and intensive-care hospitalization in a peripheral clinic, and the 4th with allergic reaction including shivering, fever and skin rushes, requiring as well premature re-hospitalization. Results: All 4 patients survived, although requiring intensive-care treatment. Extensive diagnostic efforts in the 1st case allowed the histological diagnosis of interstitial pneumonia with bronchiolitis obliterans. The patient recovered completely by steroid and diuretic therapy, and a re-exposure to gemcitabine was possible under steroid cover. Conclusion: The pulmonary toxicity of gemcitabine seems to be an underestimated side effect since more similar case reports have been published and also personally communicated to us. In some cases early signs of a potentially fatal pulmonary toxicity may be missed due to lack of knowledge, but could well be picked up and be treated if considered with more caution. This could even lead to a continuation of the gemcitabine treatment under steroid cover, just as we did in the 1st patient, who had a gemcitabineinduced complete remission of his pancreas carcinoma, and as well in the 2nd patient.

Zusammenfassung

Hintergrund: Beschreibung von Fällen akut und chronisch lebensbedrohlicher Lungentoxizität unter Behandlung mit Gemcitabin, um auf dieses Problem aufmerksam zu machen und um künftig letale Verläufe durch rechtzeitigen Einsatz von Kortikosteroiden und Diuretika zu vermeiden. Patienten und Methoden: Beschreibung von 4 Patienten mit Gemcitabin-induzierter Toxizität: ein Fall mit chronischem Beginn, lebensbedrohlichem akutem RDS und bronchoskopisch gewonnener histologischer Diagnose, der in unserem Krankenhaus intensivstationärer Pflege bedurfte; ein zweiter, ähnlicher Fall ohne Entwicklung eines akuten RDS, ein dritter Fall mit subakutem Beginn, lebensbedrohlichem Schock und intensivstationärer Behandlung in einem auswärtigen Krankenhaus, und ein vierter Fall mit allergischer Reaktion mit Schüttelfrost, Fieber, Exanthem, was ebenfalls zu vorzeitiger stationärer Aufnahme führte. Ergebnisse: Alle 4 Patienten überlebten, auch wenn sie zum Teil intensivstationärer Betreuung bedurften. Eine ausführliche Diagnostik im ersten Fall erlaubte die Diagnose einer interstitiellen Pneumonie mit Bronchiolitis obliterans. Der Patient erholte sich vollständig unter Kortikosteroid-und diuretischer Therapie, und eine Wiederaufnahme der Gemcitabin-Therapie wurde unter Steroidschutz möglich. Schluβfolgerungen: Die pulmonale Toxizität von Gemcitabin scheint eine bisher unterschätzte Nebenwirkung zu sein, da zunehmend ähnliche Fälle publiziert und uns bekannt werden. In einigen Fällen mögen frühzeitige Warnzeichen pulmonaler Toxizität aufgrund unzureichender Information unerkannt bleiben; diese Patienten könnten aber bei entsprechender Vorwarnung bemerkt und behandelt werden. Dies kann sogar zu einer Fortsetzung der Gemcitabin-Therapie unter Steroidschutz führen, wie wir im ersten Fall, bei dem eine komplette Remission eines Pankreaskarzinoms vorlag, und im zweiten Fall bewiesen haben.

Related Topics

    loading  Loading Related Articles